Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 105, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2019, 5:59 PM CDT for Blue Earth County, Faribault County, Waseca County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2019, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 18, 2019, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 5:30 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
981
WUUS53 KMPX 182259
SVRMPX
MNC013-043-161-182330-
/O.NEW.KMPX.SV.W.0105.190718T2259Z-190718T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Thu Jul 18 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Faribault County in south central Minnesota...
Southeastern Blue Earth County in south central Minnesota...
Southwestern Waseca County in south central Minnesota...
* Until 630 PM CDT.
* At 558 PM CDT, a severe thunderstorm was located near Mapleton, or
21 miles south of Mankato, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mapleton, Minnesota Lake, Pemberton and Waldorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4385 9414 4394 9402 4402 9376 4384 9364
4381 9365 4379 9395
TIME...MOT...LOC 2258Z 235DEG 20KT 4386 9394
HAIL...1.00IN
WIND...60MPH
$$
ETA1 follow-up statement
769
WWUS53 KMPX 182320
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT Thu Jul 18 2019
MNC043-182330-
/O.CAN.KMPX.SV.W.0105.000000T0000Z-190718T2330Z/
Faribault MN-
620 PM CDT Thu Jul 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FARIBAULT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
LAT...LON 4388 9392 4397 9388 4399 9376 4385 9365
4385 9393
TIME...MOT...LOC 2320Z 235DEG 20KT 4393 9380
$$
MNC013-161-182330-
/O.CON.KMPX.SV.W.0105.000000T0000Z-190718T2330Z/
Blue Earth MN-Waseca MN-
620 PM CDT Thu Jul 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Waldorf, or 18
miles southeast of Mankato, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Blue Earth and southwestern Waseca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4388 9392 4397 9388 4399 9376 4385 9365
4385 9393
TIME...MOT...LOC 2320Z 235DEG 20KT 4393 9380
HAIL...1.00IN
WIND...<50MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:16 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 18, 3:16 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Thu Jul 18 2019
.SHORT TERM...(This evening through Friday night)
Issued at 315 PM CDT Thu Jul 18 2019
Short term concerns remain convective potential tonight and again
mainly late Friday afternoon/Friday night. Heat concerns remain
through Friday.
Clouds developed in the wake of last nights MCS and contaminated
the eastern portion of the CWA with moisture trapped under
building capping inversion. This kept temepratures in the 80s for
the most part with mid 90s heat indices where sunshine was more
prevalent. Mid level flow continues to stream east across central
CWA with a passing shower from time to time. Will need to mention
a low PoP for this into the evening. Cap across the boundary to
the far south remains, and cumulus is having a tough time
building. If storms intitiate, severe weather is likely with CAPE
values in excess of 4000 J/kg along and south of the MN/IA
border. Latest HRRR continue to initiate scattered convection
north of the boundary into the early evening. This may yet happen
and will continue to mention chance PoPs for this. Again, it would
become severe rapidly with hail and damaging winds the main
threat. Cannot rule out an isolated tornado near the surface
boundary early after initiation. Later this evening, if activity
does fire, expect it to move east and eventually southeast over
southeast MN. It may work into far southern metro into Eau Claire
WI area before midnight.
Morning convection should end early with an outside chance of
some elevated activity into the far north CWA during the day.
Otherwise, southern MN remains well capped with +14c mid level air
over the region south of the front. Will have to wait for forcing
along the front into the late afternoon/early evening for
development. This could be severe as well, mainly across the far
eastern areas.
Depending on overall cloud cover again Friday, heat will remain a
concern with heat indices forecast 100-106F across the heat
advisory area. That looks to be the worst case scenario for now.
With temepratures warming through the lower 90s and dewpoints in
the mid 70s. Will have to continue to monitor overall trends to
see if parts of the advisory need to be upgraded or expanded.
.LONG TERM...(Saturday through Thursday)
Issued at 315 PM CDT Thu Jul 18 2019
Showers and thunderstorms are expected to continue through Saturday
as the front sags south across the area. A pattern shift to cooler
and much drier weather begins on Sunday, and continues into next
week. Expect the heavy rain and strong/severe thunderstorm threat
from Friday night to be pretty much over by Saturday morning, as we
end up on the cool side of the boundary where instability and PW
values will be much lower. Scattered thunderstorms should continue
into saturday afternoon/evening as the rear exit region of the
departing jet lingers overhead and provides sufficient lift north of
the front. This precipitation should depart south of the area by
Saturday night, with Canadian high pressure and drier
conditions building into the region on Sunday.
The upper air pattern changes to one favoring drier and cooler
weather Sunday into next week, as ridging builds over the
intermountain west and results in northwest flow aloft over the
upper midwest. While a few impulses may ripple through the flow and
lead to slight precipitation chances, will continue to keep the
forecast dry next week given the lack of any substantial forcing
mechanisms. Temperatures look to return to more seasonable values
along with drier dewpoints in the upper 50s/low 60s. Some gradual
warming is possible towards the end of the week as the ridge axis
shifts more to the east.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 18 2019
Most lower levels from last nights activity continued to
develop/expand MVFR cigs over the western portion of the area.
Expect this to lift further and become VFR through 19z. Remnant
showers remain to the southwest in fast west/east flow aloft. May
continue to work east and affect mainly central MN this afternoon.
Main boundary appears to be redeveloping across far southern MN
and should be the main focus for thunderstorm development late
afternoon/into tonight. May have to include at KMKT and possible
KMSP later if boundary/activity lifts farther north. Did mention
TEMPO thunder at KEAU mainly 03z-07z period. Following this we
may see stratus/fog develop over mainly west central WI tonight
and burn off/lift through 14z FRI.
KMSP...
MVFR cigs should lift through 19z then VFR trend expected.
Thunder that develops to the south may affect the field during
the evening if it lifts farther north. Have opted to use VCTS for
now. Otherwise winds will be in south and rather light becoming
southeast into Friday. Thunder threat increase again late
afternoon/evening with approach of cold front.
/OUTLOOK FOR KMSP/
Fri...VFR night. Chc TSRA. Winds SE 5-10 kts becoming N.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Chc TSRA. Wind N 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Friday for WIZ023>028.
MN...Heat Advisory until 7 PM CDT Friday for MNZ060>063-067>070-
074>078-082>085-091>093.
&&
SHORT TERM...DWE
LONG TERM...ETA
AVIATION...DWEHazardous weather outlook, Jul 18, 12:49 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1249 PM CDT Thu Jul 18 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1249 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible late this afternoon and overnight across mainly southern Minnesota into a portion of west central Wisconsin. Large hail and damaging winds are the primary threats, along with heavy rainfall. An isolated tornado is also possible. A Heat Advisory is in effect from this afternoon through Friday for south central and east central Minnesota into west central Wisconsin. Heat indices from 95 to 105 are expected during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for additional thunderstorms Friday though the weekend, with a few severe storms possible over that time period along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon and evening over parts of southern Minnesota.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:04 AM CDT | Special Weather Statement | MPX | Faribault | 41 min |
| Jul 18, 3:31 AM CDT | Special Weather Statement | MPX | Le Sueur | 29 min |
| Jul 18, 4:11 AM CDT | Special Weather Statement | MPX | Dakota, Scott | 34 min |
| Jul 18, 4:18 AM CDT | Special Weather Statement | MPX | Pope, Stevens | 27 min |
| Jul 18, 4:28 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 17 min |
| Jul 18, 4:44 AM CDT | Special Weather Statement | MPX | Pope | 31 min |
| Jul 18, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 25 min |
| Jul 18, 6:35 PM CDT | Tornado Warning | MPX | Martin | 25 min |
| Jul 18, 6:37 PM CDT | Tornado Warning | MPX | Waseca | 23 min |
| Jul 18, 6:58 PM CDT | Tornado Warning | MPX | Faribault, Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.